| Catalog Number |
400SMTHXSFT0420 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
12/22/2016
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet locks on the proximal end of the penumbra smart coil (smart coil) pusher assemblies were intact.The embolization coils were intact with their pusher assemblies.The embolization coils were slightly damaged and had offset coil winds.The embolization coil of the second smart coil evaluated was severely damaged near the distal end of the coil.The introducer sheath inner diameters (ids) were measured to be within specification.The embolization coil outer diameters (ods) were measured to be within specification.The smart coils were cycled through their respective introducer sheaths, and resistance was encountered.A demonstration introducer sheath was used, but resistance was again encountered.Conclusions: evaluation of the returned devices revealed that both smart coils met resistance during functional analysis.The introducer sheath ids and the embolization coil ods were measured to be within specification.Further evaluation revealed that both embolization coils were damaged and had offset coil winds.This damage may have occurred due to forceful advancement of the smart coils against resistance.The root cause of the initial resistance experienced when trying to advance the smart coils could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00092.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).During the procedure, while attempting to advance two smart coils out of their introducer sheaths and into a non-penumbra microcatheter, the physician encountered resistance and subsequently, both coils became stuck inside their introducer sheaths.Therefore, the physician removed both of the smart coils and completed the procedure using a non-penumbra coil and the same non-penumbra microcatheter.There was no report of an adverse effect to the patient.